Wyoming, 2026

High Wind in Wyoming, February 19, 2026

February 19, 2026 · NWS CYS · 2 events in 2 counties and zones

A brief high wind event occurred across the Wyoming wind prone areas on February 18th and 19th. THis was a low end, quick hitting event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief high wind event occurred across the Wyoming wind prone areas on February 18th and 19th. THis was a low end, quick hitting event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 1:52 AM MST, 1 hour 4 minutes earlier. Its key messages:

  • Winter Weather Advisories have been expanded to include all of Laramie County through 5 AM this morning. 1 to 2 inches of additional accumulation is possible through 5 AM.
  • High Wind Warnings remain in effect through 8 AM this morning for Arlington/Elk Mountain, the I-80 Summit, and the Foothills. Best chances for Arlington come to an end around 5 AM, with the Summit and Foothills ending around 8 AM.
  • Another round of snow will be possible on Friday as a second system attempts to develop across the Rockies. 1 to 2 inches of snow is possible for the lower elevations along I-80, with 3 to 5 additional inches possible in the mountains.
  • Bitterly cold temperatures are possible both Friday morning and Saturday morning as skies look to clear overnight and fresh snowpack tanks overnight lows. Breezy conditions Saturday morning may lead to increasing wind chill concerns.
  • Another wide spread high wind event may be possible on Tuesday and potentially continuing through Thursday.
Area forecast discussion, Feb 19, 1:52 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
152 AM MST Thu Feb 19 2026

.KEY MESSAGES...

- Winter Weather Advisories have been expanded to include all of
  Laramie County through 5 AM this morning. 1 to 2 inches of
  additional accumulation is possible through 5 AM.

- High Wind Warnings remain in effect through 8 AM this morning
  for Arlington/Elk Mountain, the I-80 Summit, and the
  Foothills. Best chances for Arlington come to an end around 5
  AM, with the Summit and Foothills ending around 8 AM.

- Another round of snow will be possible on Friday as a second system
  attempts to develop across the Rockies. 1 to 2 inches of snow
  is possible for the lower elevations along I-80, with 3 to 5
  additional inches possible in the mountains.

- Bitterly cold temperatures are possible both Friday morning
  and Saturday morning as skies look to clear overnight and
  fresh snowpack tanks overnight lows. Breezy conditions
  Saturday morning may lead to increasing wind chill concerns.

- Another wide spread high wind event may be possible on Tuesday
  and potentially continuing through Thursday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 151 AM MST Thu Feb 19 2026

Active weather will continue for the next several days as a broad
upper-level trough slowly pushes across the Intermountain West
through Saturday morning. The Colorado Low currently impacting the
region and giving many places accumulating snowfall will advect off
to the east through the morning hours today. Snow chances will begin
to diminish late this morning into the early evening hours. A very
weak 700mb ridge will develop behind the departing low as heights
begin to rise once more and cold air leads to higher surface
pressure. This developing ridge will act to force the coldest 700mb
temperatures back to the north, though 700mb temperatures will
remain in the -15 to -13C Thursday evening. With these colder 700mb
temperatures and a fresh snowpack, surface temperatures will max out
in the teens and 20s for Thursday, with frigid overnight low
expected, in the negatives to single digits. Unfortunately, clouds
will begin to clear Thursday evening, leading to most clear skies
across much of the region Thursday night into Friday morning. With
the fresh snowpack expected, this could be a perfect storm for
overnight lows to tank further than currently forecast, especially
in the Panhandle that cools off very rapidly with clear skies and a
fresh snowpack. Therefore, lower confidence at this time for the
overnight lows Thursday night into Friday morning. Thankfully, winds
look to be light Thursday night, so extremely cold wind chill values,
lower than about -25F, are not expected at this time. Wind chill
values between -15 and -10F cannot be ruled out early Friday
morning, especially if skies clear. However, this may change as
confidence increases in these overnight lows.

As for the remaining snowfall chances today, the Colorado Low
bringing snowfall to the area tonight will slowly move easterly,
likely riding the border between Nebraska and Kansas through the
afternoon hours. The best rising motion for snowfall will end west
to east as the Low moves away from the area and isentropic lift
starts to decrease around 12 to 15Z this morning. Locations north
and east will see favorable isentropic lift and lift from the Low
through the early afternoon hours, leading to continued snow
accumulation through about 18 to 21Z this afternoon. Additional
snowfall accumulations across the area are expected to be between 1
and 6 inches, with the lowest values further west and the higher 6+
inch values near the Pine Ridge and northern portions of the CWA.
All Winter Headlines appear to be on track. However, did decide to
add most of Laramie County to the Winter Weather Advisory as a heavy
band of snow remained stationary over the county, dropping 3+ inches
of snow. A few additional bands may push through Laramie County
through the early morning hours, so additional snowfall
accumulations between 1 and 3 inches is possible, with highest
additional totals over eastern portions of the county. This Winter
Weather Advisory goes through 12Z this morning, when the best lift
is expected to move out of this region.

Finally, the high winds expected this morning have struggled to get
started, with the Arlington zone only gusting around 55 mph as of
08Z this morning. Height gradients have decreased into the upper-30s
this morning, but 700mb winds will start increasing towards 50kts
this morning, especially across the I-80 Summit and Foothills. The
best period for hitting high wind criteria in those areas looks to
be from about 09Z through 15Z this morning as the low strengthens,
but is still far enough west to impact the region. In-house random
forest guidance keeps about a 40% chance for high winds through 15Z
this morning for the I-80 Summit and Foothill, with the Arlington
zone decreasing to about 30% by 12Z this morning. The best chances
for high winds at Arlington will come to an end shortly after 12Z,
with the Summit and Foothills seeing the best chance between about
09 and 15Z. While parameters are borderline in these locations,
decided to keep the High Wind Warnings in effect through the
expiration time, due to uncertainty in these zones hitting criteria.

Friday will feature another shot at accumulating snow across the
region as the neutrally tilted, upper-level trough continues its
eastward progression with a strong jet across the southern CONUS. A
500mb shortwave is progged to develop west of the Rocky Mountains
and traverse across them Friday morning into the early afternoon
hours. Colorado Low development on the eastward side of the Rockies
looks limited as of now, however, the shortwave at both 500mb and
700mb should generate enough synoptic forcing to get snow to develop
once again. The surface low that attempts to develop across
southeastern Colorado will be a little too far south to produce the
typical set up for a Colorado Low, but easterly flow to the north of
the diffuse low will favor upslope development along I-80 in
southeastern Wyoming. Looking at isentropic lift from the NAM,
ECMWF, and GFS, suggests isentropic lift developing across
southwestern portions of the CWA to include portions of Laramie
County. Good, moist isentropic lift is expected through about 00Z
Friday evening, leading to continued snow chances throughout most of
the day Friday, especially across the higher terrain out west.
Isentropic lift shuts off as the shortwave pushes further to the
east, between about 00 and 06Z Friday night. All snow showers should
dissipate by very early Saturday morning, but not before dropping
another 3-5 inches of snow in the mountain and around an inch or so
in the lower elevations. While an inch is not a ton of snow, it is
still much better than what we have been seeing this winter season.

Early Saturday morning the upper-level trough begins to lift out of
the area, with an upper-level ridge beginning to build over the
western CONUS once more. The best forcing will be out of the area by
12 to 15Z Saturday morning into the evening, leading to snow
tapering off across the region. On the backside of this second
system, height gradients at 700mb will strengthen as the ridge
builds while the low is still moving off the east. A 35 to 40kt jet
will develop at 700mb, leading to some breezy conditions across the
region Saturday morning into the afternoon and evening hours. With
breezy winds and cold overnight low temperatures, Friday night into
Saturday morning will be quite cold with wind chill values likely
dropping back into the negative single digits for Saturday morning.
However, once again skies look to clear into overnight Saturday so
locations with a snowpack, especially those across the Panhandle,
may tank lower than currently forecast and with breezy conditions
combined, temperatures may start to approach extreme cold criteria.
Confidence in extreme cold Saturday morning is low right now, but
will continue to monitor it over the next model cycles.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 151 AM MST Thu Feb 19 2026

Quieter weather is expected to return Sunday through Tuesday as an
upper-level ridge dominates the western CONUS. 700mb temperatures
will warm quickly under this ridge, leading to a strong warming
trend through the weekend and early week. Sunday highs are in the
30s and 40s, with Monday and Tuesday back into the 50s and 60s area-
wide. However, with warmer temperatures typically comes stronger
winds. On Tuesday, a strong 700mb jet will develop across the
Laramie Range as the region becomes squeezed between the high to the
south and west and the developing low to the north and east. The GFS
currently suggests a 700mb jet between 65 and 70kts, with the ECMWF
not too far behind with a jet around 50kts. Downward omega values
are currently progged to be maxed out along and east of the Laramie
Range, favoring yet another widespread high wind event. In-house
random forest guidance is currently very excited about this event,
with a nearly 80% chance for high winds at Arlington, 60% change at
Bordeaux and the I-Summit and Foothills, as well as 20% for Cheyenne
proper. Due to the lower number of training events for Cheyenne
proper, a value from this guidance around 25% starts to indicate a
very strong chance for high winds. Therefore, Tuesday looks to be
windy yet again, with strong winds likely continuing through
potentially Thursday as 700mb gradients remain elevated. This is
still several days out, but something to pay attention to this
weekend and with future forecast packages.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1035 PM MST Wed Feb 18 2026

A system currently moving through the CWA is bringing a mixed-bag of
flight categories and will continue to throughout this TAF period.
All terminals will see, if not already, snow at varying times and
intensity through the overnight hours. As a result, CIGs and
VIS have and will continue to drop to as low as IFR and/or LIFR
in moderate or heavy snowfall. In addition, expect gusty winds
in the 20-30 knot range that may further reduce VIS in BLSN.
Snow will begin to diminish from southwest to northeast,
starting in the next few hours for KRWL while KCDR will see the
snow ending by 20Z Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST this morning for
     WYZ102-103.
     Winter Weather Advisory until 8 AM MST this morning for
     WYZ106>108.
     Winter Storm Warning until 11 AM MST this morning for WYZ101.
     Winter Weather Advisory until 5 AM MST early this morning for
     WYZ104-109-110-114-117>119.
     High Wind Warning until 8 AM MST this morning for WYZ110-116-
     117.
     Winter Storm Warning until 5 AM MST early this morning for
     WYZ112.
NE...Winter Weather Advisory until 2 PM MST this afternoon for
     NEZ002-095.
     Winter Weather Advisory until 11 AM MST this morning for
     NEZ003-021.
     Winter Weather Advisory until 8 AM MST this morning for NEZ019-
     020-096.

&&

SHORT TERM...AM
LONG TERM...AM
AVIATION...RZ
Hazardous weather outlook, Feb 18, 3:27 PM MST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 PM MST Wed Feb 18 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-192230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 PM MST Wed Feb 18 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Another strong storm system will bring widespread snow, gusty
  winds, and blowing snow to much of the area north of I-80.

- A Winter Storm Warning has been issued for Converse county for
  4 to 8 inches of snow along with gusty winds and
  blowing/drifting snow.

- Scattered snow showers and a few snow squalls are expected
  along and west of the I-25 corridor through this evening.
  Winer Weather Advisories have been issued for portions of
  Carbon County.

- Winter Weather Advisories have been issued for much of the
  remaining areas of the High Plains. These areas can expect a
  widespread 2 to 6 inches of snow, but localized banding will
  produce isolated amounts over 6 inches. The exact location of
  this banding is uncertain.

- Strong winds will return to the wind prone areas behind a cold
  front Wednesday evening, and continue through Thursday
  morning.

- Moderate to heavy mountain snowfall is expected to continue
  through Thursday, mainly above 8500 feet.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Another storm system may bring light snow to portions of the
  area on Friday.

- Cold temperatures will continue through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 18, 9:37 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
937 PM MST Wed Feb 18 2026

WYZ118-190545-
Central Laramie County-
Including the city of Cheyenne
937 PM MST Wed Feb 18 2026

An intense line of snow will be moving through over the next hour
bringing heavy snow that may reduce visibility to one-half mile
or less along with wind gusts up to 40 mph.

Expect changes in weather and road conditions. Motorists are
urged to use caution if traveling through the area.

RZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 19, 2:56 AM MST to 4:52 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY25 15 miles north-northeast of Centennial gusted 58 mph at 2:56 AM on February 19th. This was the first gust recorded for this zone.|WYDOT Mesonet station WY25 15 miles north-northeast of Centennial gusted 67 mph at 3:52 AM on February 19th. This was the highest gust recorded for this zone.|WYDOT Mesonet station WY20 3 miles east-southeast of Elk Mountain gusted 61 mph at 4:52 AM on February 19th. This was the final gust recorded for this zone.

High Wind, South Laramie Range

When
February 19, 3:52 AM MST to 5:41 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR Mesonet station UP204 9 miles southeast of Buford gusted 61 mph at 4:25 AM on February 19th. This was the first and highest gust recorded for this zone.|UPR Mesonet station UP204 9 miles southeast of Buford gusted 61 mph at 5:41 AM on February 19th. This was the final gust recorded for this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313687, 1313691.